Multiple Sclerosis Drug Linked to Rare Brain Infection

The FDA is warning health care professionals about a rare brain infection seen in multiple sclerosis patients taking fingolimod (Gilenya).

The FDA is warning health care professionals about a rare brain infection seen in multiple sclerosis patients taking fingolimod (Gilenya).

The agency has received reports of 2 cases of progressive multifocal leukoencephalopathy (PML), a serious brain infection caused by the John Cunningham virus. Although this virus is mostly harmless, it can cause PML in some patients who have compromised immune systems, including those taking immunosuppressant drugs.

Because these are the first cases of PML associated with Gilenya in patients who had not been previously treated with an immunosuppressant drug, information about these cases will be added to the medication’s label.

The FDA is advising patients receiving Gilenya to consult their health care professionals if they experience symptoms of PML such as worsening weakness, motor problems in arms and legs, and changes in eyesight and thinking. Patients should not stop Gilenya treatment without first discussing it with their health care professionals.

Both health care professionals and patients are encouraged to report adverse side effects to the FDA’s MedWatch Safety Information Program.

The agency reported in an August 2013 Drug Safety Communication that a patient developed PML after taking Gilenya. However, the infection could not be conclusively linked to the drug in that case because the patient had been previously treated with an immunosuppressant drug that can cause PML and had received multiple courses of intravenous corticosteroids, which can weaken the immune system.